Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 141, NWS Denver/Boulder, CO

August 30, 2001Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 30, 2001, 2:57 PM MDT for Arapahoe County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 30, 2001, 2:57 PM MDT (20:57 UTC)
Expired
Aug 30, 2001, 3:45 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 24 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:15 PM MDTHail 1Aurora Cherry Creek, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-463 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WUUS55 KBOU 302100
SVRDEN
COC005-302145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF ARAPAHOE PARK...OR ABOUT 18
  MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHEASTERN AURORA AND ARAPAHOE PARK.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3957 10485 3945 10469 3949 10465 3972 10433
          3974 10463

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:45 PM MDT, 12 minutes earlier.

Area forecast discussion, Aug 30, 2:45 PM MDT, 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT THU AUG 30 2001

LAST NIGHTS COOL AIR BOUNDARY REALLY DIDNT AMOUNT TO MUCH AS THE
PRESSURE RISES SWEPT MORE TO THE EAST AND THE LOW CLOUDS HELD OUT IN
NORTHERN KANSAS.  THIS WILL ALLOW FOR BETTER DAYTIME SFC HEATING TO
TAKE PLACE FOR SOME AFTERNOON AND EVENING CONVECTION ESPECIALLY OVER
HIGHER TRRN.  WATER VAPOR PICS SHOW WEAK SHORT WAVE OR VORT MAX OVER
SOUTHWEST WYO WITH COOLING CLOUD TOPS OVER THAT REGION.  THIS SHOULD
PROGESS INTO THE BOU CWA VICINITY FOR TONIGHT.  SFC DEW POINTS
REMAIN LOW OVER THE PLAINS AND URBAN CORRIDOR BUT WILL FIGURE ON
SCT PRECIP COVERAGE TONIGHT IN AND NEAR HIGHER TRRN WITH MCLDY SKIES
DUE TO ADDITIONAL SYNOPTIC LIFT.  MODELS CONSISTANT TO SHOW LOW LVL
SOUTH TO SOUTHEASTERLY WINDS TONIGHT INTO MIDDAY FRI ON THE PLAINS.
THIS FLOW WILL BRING A SLIGHT INCREASE IN SFC MOISTURE WITH FCST
SOUNDINGS CONFIRMING BETTER FUEL FOR FRI AFTERNOON IF IT GOES.
PRECIPITABLE WATER VALUES GO OVER AN INCH ON THE PLAINS BY MIDDAY
FRIDAY WITH POSITIVE ENERGY INCR TO THE 1600-2100 J/KG RANGE WITH
DECENT SHEAR.  DIV-Q FIELDS KEEP AN AREA OF WEAK LIFT GOING THROUGH
FRI EVE IN A VERY DISORGANIZED RIDGE.  STILL BELIEVE FRI IS THE BEST
DAY FOR CONVECTION AND PRECIP AS BETTER MOISTURE AND A MORE DISTINCT
SHORT WAVE TROUGH IS EXPECTED TO PASS OVER THE DISTRICT.  AVN TAKES
THE SFC FLOW TO A DRY NORTHWESTERLY FLAVOR SATURDAY WITH A LEE
TROUGH DEVELOPING INTO THE EXTENDED.  SO FOR SATURDAY ANY PRECIP IN
THE AREA SHOULD HOLD OVER THE HIGER TRRN WITH NIL TO ISOLATED
ELSEWHERE.  TEMP GUIDANCE STILL VERY MUCH LIKE EARLY SHIFT
EXPLAINED.  MARKEDLY TOO COOL FOR HIGHS BUT CLOSE WITH THE LOWS.
POPS REMAIN TOO HIGH GIVEN MARGINAL INSTABILITY UNDER INFLUENCE OF
RIDGE.

EXTENDED PD...SUNDAY THROUGH THURSDAY...UPPER RIDGE BECOMES BETTER
ORGANIZED AND STRONGER BY LATE SUNDAY.  RIDGE AXIS ALSO BECOMES
ORIENTED OVER COLORADO AND NEW MEXICO BY MONDAY WITH STORM TRACK
WELL TO THE NORTH OVER WASHINGTON NORTHEASTWARD INTO CANADA.  LIKE
YESTERDAYS MRF RUN...AN UPPER RIDGE CIRCULATION DEVELOPS OVER THE
EASTERN GULF...AND FAR SOUTHEAST STATES BY LATE WEDNESDAY INTO
THURSDAY.  DESPITE A BETTER PATTERN FOR TROPICAL MOISTURE TO
RETURN...REALLY DONT SEE THIS HAPPENING TO THE REGION IN THE
EXTENDED AS FAST SOUTHWESTERLY FLOW DEVELOPS OVER THE SOUTHWEST USA
AND COLORADO.  IT MAY BE TIME TO START BIASING THE POPS TO THE
TYPICAL CALM SEPTEMBER WEATHER COLORADO EXPERIENCES.  WITH A RIDGE
CONTROLLING THE AREA IN THE EXTENDED...BEST CHANCE FOR PRECIP LOOKS
TO BE TUESDAY INTO WEDNESDAY WHEN A WEAK TROUGH IN THE SOUTHWEST
FLOW CLIPS THE STATE.    FREDIN

.DEN...NONE.

In the hours before

Special weather statement, Aug 30, 10:40 AM MDT, 4 hours 17 minutes before
COZ030>051-312000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT THU AUG 30 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A WEAK UPPER LEVEL TROUGH AND LOW LEVEL MOISTURE ON THE
PLAINS WILL PRODUCE INCREASED THUNDERSTORM ACTIVITY TODAY.
SCATTERED STORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...BUT CLOUD COVER WILL DELAY THUNDERSTORM DEVELOPMENT ON
THE PLAINS UNTIL LATE IN THE DAY.  STORMS SHOULD BE MOST NUMEROUS ON
THE PLAINS THIS EVENING...AND MAY CONTINUE INTO THE EARLY MORNING
HOURS NEAR THE EASTERN BORDER.

A WIND CONVERGENCE ZONE IS EXPECTED TO DEVELOP TO THE SOUTH AND
EAST OF DENVER THIS AFTERNOON.  THIS WILL BE A LIKELY PLACE FOR
THUNDERSTORM INITIATION.  THE STORMS SHOULD BE MOST NUMEROUS EAST OF
A LINE FROM NEW RAYMER THROUGH BENNETT TO CASTLE ROCK...WHERE THERE
IS THE BEST MOISTURE.  SOME OF THE STORMS WILL BE MARGINALLY
SEVERE...WITH HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60
MPH...AND UP TO AN 1.5 INCHES OF RAIN IN AN HOUR.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

OUTLOOK FOR SATURDAY:  WARMER WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS.

GIMMESTAD
Special weather statement, Aug 30, 10:50 AM MDT, 4 hours 7 minutes before
COZ030>051-302000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT THU AUG 30 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER
THE CENTRAL AND SOUTHERN ROCKY MOUNTAINS TODAY AND TONIGHT.  THE
AIR MASS OVER THE PLAINS HAS BECOME MORE MOIST AT LOW LEVELS AS A
RESULT OF WEAK UPSLOPE FLOW BEHIND THE COLD FRONT YESTERDAY.  THIS
COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE MOVING INTO THE AREA BY
THIS EVENING WILL HELP TO DESTABILIZE THE AIR MASS.  THE DEVELOPMENT
THIS AFTERNOON OF A DENVER MESOCYCLONE WILL PROVIDE A BOUNDARY FOR
THUNDERSTORM FORMATION.  A COOLER AIR MASS OVER THE PLAINS WILL TEND
TO INHIBIT CONVECTION UNTIL LATER THIS AFTERNOON.

ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND
HIGHER TERRAIN BY AROUND MIDDAY AND MOVE SLOWLY TO THE EAST OVER THE
URBAN CORRIDOR DURING THE AFTERNOON.  THE SHOWERS AND THUNDERSTORMS
WILL BECOME SCATTERED BY LATE AFTERNOON AND BEGIN TO MOVE FARTHER
TO THE EAST OVER THE PLAINS BUT WILL NOT REACH THE NORTHEAST CORNER
OF THE STATE UNTIL EVENING...WHEN THEY WILL START TO DECREASE IN
STRENGTH AND COVERAGE.  THE STORMS WILL PRODUCE DEADLY CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY RAIN...SMALL HAIL AND STRONG WINDS
WITH GUSTS AS HIGH AS 40 MPH.  THE SHEAR WILL BE WEAK...SO NO SEVERE
THUNDERSTORMS ARE EXPECTED.  SPOTTER ACTIVATION WILL NOT BE REQUIRED.

OUTLOOK FOR FRIDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL AGAIN FORM OVER THE MOUNTAINS AND SPREAD TO THE
EAST OVER THE PLAINS.

GARD...WFO BOULDER

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.